Virginia, 2014

Dense Fog in Virginia, June 13 to 14, 2014

June 13 to 14, 2014 · NWS LWX · 1 event in 1 county or zone

A very warm and moist air mass continued across the region while a cold front was over the Ohio Valley. Calm winds and high dew points led to fog formation in isolated valleys.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A very warm and moist air mass continued across the region while a cold front was over the Ohio Valley. Calm winds and high dew points led to fog formation in isolated valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 13, 7:37 PM EST, 58 minutes earlier.

Area forecast discussion, Jun 13, 7:37 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
837 PM EDT FRI JUN 13 2014

.SYNOPSIS...
A COLD FRONT SWEEPS THE WARM AND HUMID AIRMASS OFF THE COAST
TONIGHT. HIGH PRESSURE WILL SETTLE OVER THE AREA SATURDAY...THEN
SHIFT OFF THE EAST COAST NEXT WEEK LEADING TO A RETURN OF WARM AND
HUMID CONDITIONS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
STRONGEST CONVECTION IS ALONG A LINE FROM JUST WEST OF BALTIMORE
TO DC AND SW TO CHARLOTTESVILLE. THESE STORMS HAVE PRODUCED GUSTY
WINDS...WITH 31KT REPORTED HERE AT STERLING...WHICH HAS BEEN
TYPICAL OF OTHER OBS. SO MOST LIKELY SCENARIO IS A PERIOD OF HEAVY
RAIN WITH SOME LIGHTING AND SUB-SEVERE GUSTS. COLD FRONT IS STILL
TO THE WEST OVER WRN PA AND WV...WITH SOME ISOLATED SHOWERS WITH
MODERATE-HEAVY RAIN ALONG THE FRONT. STORMS HAVE ALSO BEEN
PROGRESSIVE ENOUGH TO PRECLUDE FLASH FLOODING...BUT GIVEN
POTENTIAL FOR AT LEAST A PERIOD OF HEAVY RAIN...WITH BE CAUTIOUS
AND KEEP THE FLASH FLOOD WATCH FOR NORTHERN VA...PORTIONS OF THE
WV PANHANDLE...WASHINGTON DC AND MUCH OF MD. THIS WATCH IS
SCHEDULED TO EXPIRE AT 10PM.

AFTER FRONTAL PASSAGE...THE CLOUDS WILL MOVE OUT AND THE AIR WILL
DRY SIGNIFICANTLY...ALLOWING TEMPS TO FALL INTO MID 50S TO MID 60S
BY MORNING.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
THE REWARD FOR ENDURING A WET WEEK WILL BE A DRY AND SEASONABLE
WEEKEND ACROSS THE REGION. SURFACE HIGH PRESSURE AND UPPER LEVEL
RIDGING WILL WORK ITS WAY OVERHEAD BY SATURDAY AFTERNOON AND REMAIN
THERE THROUGH THE DAY ON SUNDAY. A COMBINATION OF THE CONTINENTAL AIRMASS
AND DOWNSLOPING FLOW WILL KEEP HUMIDITY LOW AND ALLOW FOR SUNNY
SKIES OVER THE WEEKEND. HIGH TEMPS ON SATURDAY WILL IN THE UPPER 70S
AND LOWER 80S ON SUNDAY...PER A MAV/MET BLEND.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
1020 MB HIGH PRESSURE WILL MOVE OFF OF THE CAROLINA COAST THROUGH
THE DAY MONDAY. RETURN FLOW AROUND THE HIGH WILL USHER IN ONE OF OUR
WARMEST AIR MASSES OF THE YEAR. MAX TEMPS ON MONDAY WILL BE IN MID 80S
BEFORE CLIMBING INTO THE UPPER 80S TO LOWER 90S THROUGH MIDWEEK.
WITH DEWPOINTS IN THE MID TO UPPER 60S THROUGH THE PERIOD...HOT AND
MUGGY CONDITIONS WILL BE THE NORM.

UPPER LEVEL RIDGING THROUGH THE MIDDLE OF THE WORKWEEK WILL ENSURE
THAT PRECIPITATION PATTERNS REMAIN DIURNAL. AFTERNOON THUNDERSTORMS
WILL BE THE MOST LIKELY THREAT MONDAY THROUGH WEDNESDAY... THOUGH
COVERAGE AND SEVERITY ARE UNCERTAIN AT THIS TIME. A COLD FRONT
ASSOCIATED WITH LOW PRESSURE OVER NOVA SCOTIA WILL APPROACH THE AREA
THURSDAY BEFORE STALLING NEAR US THURSDAY NIGHT. THE EXACT LOCATION
OF THIS FRONT WILL DETERMINE THE DISTRIBUTION OF CONVECTION THURSDAY
AND FRIDAY. LEFT MOSTLY LOW END CHANCE THUNDERSTORMS IN THE FORECAST
FOR THURSDAY AND FRIDAY TO ACCOUNT FOR THIS UNCERTAINTY.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS THE BALTIMORE/DC METRO
AREA...WITH BRIEF HEAVY RAIN...GUSTY WINDS AND VSBY REDUCTIONS.
SOME PERIODIC SHOWER ACTIVITY IS POSSIBLE LATE THIS EVENING UNTIL
A COLD FRONT MOVES THROUGH. THEN VFR LIKELY. SOME FOG POTENTIAL
BEFORE THE DRY AIR BEHIND THE COLD FRONT MOVES THROUGH...BUT
CONFIDENCE NOT HIGH ENOUGH TO INCLUDE IN TAFS AT THIS TIME.

WITH DRY HIGH PRESSURE IN PLACE THROUGH THE WEEKEND...VFR
CONDITIONS SHOULD PERSIST. IFR CONDITIONS ARE POSSIBLE IN
AFTERNOON SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY. THERE IS
UNCERTAINTY IN THE COVERAGE AND SEVERITY OF STORMS AT THIS POINT.

&&

.MARINE...
ANOTHER ROUND OF SHOWERS/TSTMS MOVES ACROSS THE WATERS THIS
EVENING. GUSTY WINDS EXCEEDING 35KT POSSIBLE.

SMALL CRAFT CONDITIONS EXPECTED AFTER THE COLD FRONT LATE TONIGHT
INTO SATURDAY. OTHERWISE...CONFIDENCE IS LOW IN THE OCCURRENCE OF
MARINE HAZARDS THROUGH THE SHORT AND LONG TERMS AT THIS TIME.

&&

.COASTAL FLOOD...
COASTAL FLOOD ADVISORY HAS BEEN ISSUED FOR TIDAL POTOMAC RIVER AT
WASHINGTON DC AND ALEXANDRIA. ANOMALIES HAVE BEEN RUNNING AROUND
1.3 FEET...WITH 1.2 NEEDED AT HIGH TIDE AFTER 9PM TO REACH MINOR
FLOOD THRESHOLDS. NW WIND SHIFT WILL BE CLOSE TO HIGH
TIDE...SO IT WILL BE A CLOSE CALL AS TO WHETHER OR NOT MINOR
FLOODING OCCURS. ASTRONOMICAL TIDE IS HIGHER SATURDAY
MORNING...BUT ANOMALIES ARE EXPECTED TO DECREASE ENOUGH THAT MINOR
FLOODING WILL NOT OCCUR.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR DCZ001.
     COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR MDZ003>007-
     009>011-013-014.
VA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR VAZ031-042-
     052>054-501-502.
     COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR VAZ054.
WV...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ052-053.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM TO 2 PM EDT SATURDAY FOR
     ANZ530>534-537>543.

&&

SYNOPSIS...CAS/KCS
NEAR TERM...KCS/CAS
SHORT TERM...CEB
LONG TERM...CEB
AVIATION...KCS/CEB
MARINE...CAS/KCS/CEB
Hazardous weather outlook, Jun 13, 8:23 PM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
923 PM EDT FRI JUN 13 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
141430-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
923 PM EDT FRI JUN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A COASTAL FLOOD ADVISORY IS IN EFFECT UNTIL 11PM FOR THE TIDAL
POTOMAC RIVER AT WASHINGTON AND ALEXANDRIA FOR MINOR INUNDATION AT
HIGH TIDE.

A SMALL CRAFT ADVISORY FOR GUSTY MARINE WINDS IS IN EFFECT
STARTING LATE TONIGHT FOR THE MARYLAND CHESAPEAKE BAY AND LOWER
TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SMALL CRAFT ADVISORY CONTINUES THROUGH MIDDAY SATURDAY FOR THE
MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-141430-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
923 PM EDT FRI JUN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 13, 2:57 PM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 PM EDT FRI JUN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     FLOOD            1 E BALTIMORE           39.30N  76.59W
06/13/2014                   BALTIMORE CITY     MD   EMERGENCY MNGR

            INTERSECTIONS CLOSED DUE TO FLOODING IMPACTING MONUMENT
            AND PULASKI... MONUMENT AND KRESSON... MCCOMAS AND KEY
            HY... AND NORTH POINT AND KANE

&&

EVENT NUMBER LWX1400446

AEB
Local storm report, Jun 13, 4:33 PM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
533 PM EDT FRI JUN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND DMG     NORTH POINT STATE PARK  39.22N  76.43W
06/13/2014                   BALTIMORE          MD   911 CALL CENTER

            TREE DOWN BLOCKING ROAD AT SANDLEWOOD AND THOMAS BLVD

&&

EVENT NUMBER LWX1400447

AEB
Local storm report, Jun 13, 4:35 PM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
535 PM EDT FRI JUN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     TSTM WND DMG     1 WNW ESSEX             39.31N  76.47W
06/13/2014                   BALTIMORE          MD   911 CALL CENTER

            TREE DOWN BLOCKING COVE ROAD NEAR THE BELTWAY

&&

EVENT NUMBER LWX1400448

AEB
Local storm report, Jun 13, 4:37 PM EST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
537 PM EDT FRI JUN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TSTM WND DMG     2 SSE ROSEDALE          39.30N  76.50W
06/13/2014                   BALTIMORE          MD   911 CALL CENTER

            TREE DOWN BLOCKING ROAD AT DIAMOND POINT AND ORIOLE
            AVENUE

&&

EVENT NUMBER LWX1400449

AEB
Local storm report, Jun 13, 7:22 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
822 PM EDT FRI JUN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     2 S ESSEX               39.27N  76.45W
06/13/2014                   BALTIMORE          MD   TRAINED SPOTTER

            LARGE TREE UPROOTED AT COXS POINT

&&

EVENT NUMBER LWX1400450

AEB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Page

When
June 13, 8:35 PM EST to June 14, 4:35 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Visibilities of less than a quarter mile were measured at Luray Airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527154.